Drug points: Acute angle closure glaucoma associated with paroxetineBMJ 1997; 314 doi: https://doi.org/10.1136/bmj.314.7091.1387 (Published 10 May 1997) Cite this as: BMJ 1997;314:1387
- a Department of Ophthalmology, Taunton and Somerset Hospital, Taunton, Somerset TA1 5HT
- b Drug Information Centre, Leicester Royal Infirmary, Leicester LE1 5WW
We report an episode of acute angle closure glaucoma associated with the use of paroxetine.
An 84 year old woman was taking frusemide, digoxin, lisinopril, and ranitidine to control longstanding hypertension, atrial fibrillation, angina, and oesophagitis. She developed symptoms of depression, and treatment with paroxetine (Seroxat) was started at a dose of 10 mg daily, increasing after 10 days to 20 mg/day. After three days of treatment with the higher dose her right eye became painful and red, with blurring of vision. Ocular examination showed hypermetropia, the left eye having a narrow drainage angle predisposed to angle closure. The right eye showed established angle closure, with corneal oedema and a raised intraocular pressure of 40 mm Hg. Paroxetine was withdrawn, and the eyes responded to a standard regimen of medical treatment followed by laser iridotomies.
In this case there was a clear temporal link between paroxetine administration and the development of acute angle closure glaucoma. The latency of its development correlates with the expected rise in blood concentrations of the drug after the dose increase. This latency also correlates with the mechanism of action of selective serotonin reuptake inhibitors, which induce a gradual rise in postsynaptic concentrations of serotonin through desensitisation of the feedback systems controlling the rate limiting enzyme in serotonin synthesis.1
Acute angle closure glaucoma occurs in predisposed eyes with narrow drainage angles; the mid-dilated pupil blocks the circulation of aqueous. This can be induced by mydriatic (pupil dilating) agents, typically those with adrenergic or anticholinergic activity. Selective serotonin reuptake inhibitors, including paroxetine, have comparatively weak anticholinergic and adrenergic activity,1 although stimulation with serotonin itself induces mydriasis and raises intraocular pressure in some animal studies,2 and an effect on serotonin receptors should be considered as a possible alternative mechanism. In patients mydriasis is associated with administration of fenfluramine, which induces release of serotonin,3 and with the selective serotonin reuptake inhibitor indalpine.4 Mydriasis has been described with paroxetine itself, particularly in overdose,5 although this could be due to enhanced anticholinergic action in high dose. The manufacturers are aware of a further case of acute angle closure glaucoma associated with paroxetine administration (SmithKline Beecham, personal communication).
This episode of acute angle closure glaucoma therefore probably occurred as a direct result of paroxetine administration. The most likely mode of action is a direct effect on the iris or ciliary body muscle through serotoninergic or anticholinergic mechanisms, or both. We think that further investigation into the association between selective serotonin reuptake inhibitors and acute angle closure glaucoma is warranted.